I am on Metformin 500MG Tabs 2 times a day WITH meals. The pharmacist mentioned that you may have stomach issues with this. Does that mean gas, diarrhea, and/or an upset stomach? I just was given this today as my PCP decided Metformin would be ok to take with my kidney issues.
Pretty all of the above are possible but I didn’t experience any side effects when I started it so it really is a case by case basis. If you do get side effects ask for the extended release version which is gentler. BTW I started off very slowly only taking half a pill at a time and gradually increasing the dose as I was sure my stomach was handling it.
the pharmacist mentioned people have stomach issues while taking it is all. my pills are the circle white shaped ones.
It can cause gas, bloating, and diarrhea. Try and get the extended release formulation as it minimizes the side effects and as Firenza suggested it’s better to increase the dose gradually.
OK, I asked my doctor but I don’t wanna bug her if like I am not even encountering these side effects…yet?? I posed it more as a ‘what if?’ than asking if I can be switched to an extended release formulation.
thanks for the tips/advice. if it becomes too much I’ll ask her again!
Low fat helped me avoid the symptoms, taking metformin. Hope this helps. Nancy50
Low fat? like low fat foods and such?
Metformin can cause gastric issues. Diarrhea being a major one. For a lot of people it improves but for some it is very debilitating and they can’t take it.
Metformin and kidneys:
I’m not sure what is the current “official” cutoff. In the not so distant past I believe it was recommended that metformin not be used in patients with GFR (that is a kidney blood test) of less than 45. Recently there was a study that said it was okay with GFR over 30.
Metformin does not cause kidney damage but it is cleared out of the body by the kidneys. If they kidneys are not working at full function (so not clearing things at full function) then there can be a build up. In Metformin’s case it is a build up of a type of lactic acid. Too much lactic acid build up can cause an effect similar to the BENDS (what divers get when they ascend too quickly from their dive). That is why it is used with caution in patients with significant renal (kidney) impairment. (Just FYI, many medications are eliminated through the kidneys and many of them need dose adjustments if the kidneys are not working fully.)
I would start with one 500mg slow release. When the symptoms subside, then increase to the two tablets.
If you google it, Metformin looks to be a wonder drug and well worth taking. Even if you aren’t diabetic.
My bottle doesn’t say if it’s a slow release or not! I will only take one 500mg since my blood sugar isn’t really ever been sky high. (202 being the highest so far)
I’d take the 2 a day when you are able to. I’d ring the chemist to see if they are slow release. possibly have SR or XR after the name. The slow release have less side effects.
I’d read up about LCHF and Keto diets
Update: TMI BUT…
diarrhea 3-4 hours after taking one of the tablets. I did it maybe…3-4 times. One before bed, one time while in bed(NOT crapping to bed, just felt it and got up quick), and another at 2-3AM. If we’re counting it as just ‘overnight’ that is.
I ate before taking it too. I will ring up the pharmacist and/or doctor about this but feel like most advice here is what they’re gonna say anyway.
Yes,low fat food… I eat oatmeal,skim milk for breakfast. Then I exercise. This has worked for 26 years for me. But if I eat say pizza or fancy ice cream I can be sick, so I avoid them. We have to adjust our diets to fit our individual needs. Good luck,Nancy50
So, it takes a few days (for me) for the side effects to really ramp up on Metformin. I’ve found that the ER formulation helps a bit, but I still experience nausea and diarrhea three+ years after starting. I take a high dose (2,000mg of ER per day) to help with Dawn Phenomenon. It works wonders, in that sense, so I’ve more or less learned to put up with the side effects.
Eating a high-fat diet definitely makes the side effects worse for me (as Nancy50 suggests above). I tend to eat high-protein, moderate fat, low carb myself.
I said screw this pill, and just am not taking it til my doctor’s nurse calls back or something. My blood sugar is fair and in the green range on my onetouch meter. It’s only ever been 202 since testing.
I checked on line to see the instructions for what I believe is your meter. ]Please check them. Unless you or your doctor have changed the settings on the meter the preset meter for high is 180 or above… many consider 140 would be the maximum to avoid complications many shoot for much lower than that.
So check your meter instructions and the settings and clear it with your doctor.
It is set to where it will mark my blood sugar as high around/after 180.
Interesting, I have not seen that meter before. I have been doing this for 10 years. I went back online and reviewed all the videos. I am not sure if that meter would work for me. My goal ranges for waking up, before, meals, before and after exercise and after meals. Are all different. And all could be in the green range. Example 150 at fasting (waking up is high, my goal is 100). Before exercise ( 5 K run) my goal is 120 to 140). After dinner my goal is less than 140 and I prefer to be under 120.
Would you let use know how the meter works for you, and anyone else who uses this meter chime in.
Of course random BG readings are impoartant along with you A1c test results.
FYI at DX my bg was 325 with an A1c of 12.0. Currently on LCHF woe diet and exercise only A1c 5.7
I finally got switched to Metformin 500MG extended release 1 time a day. My pharmacist said I could take a small amount of Pepto Bismol if diarrhea symptoms do occur. I did explain my slight fear of taking it in the AM due to diarrhea, but so far my stool has been normal since taking it in this afternoon.
For anybody new to diabetes or on Metformin I’d still suggest extended release, but again every diabetic is different along with person. I ate a decent meal before taking this medication. I also drank 2 big glasses of water.
Be sure and take it with food. My bottle even has a sticker recommending that. I did have problems at first but never taking on an empty stomach helped a lot.